Illicit Benzodiazepines or “Benzos” contaminating street drugs continue to circulate in the NH region. Northern Health and the First Nations Health Authority urge residents using or considering using drugs to reconsider or take steps to prevent overdose.
Benzodiazepines, or benzos, are a type of medication that "depresses" or slows down your brain activity. When benzos are mixed with opioids (down) there is a higher risk of overdose. People who have overdosed using drugs contaminated with benzos may be difficult to rouse, may remain unconscious and slow to respond to naloxone. Giving naloxone is recommended in case an opioid is also present.
If you suspect someone is experiencing a benzos-related overdose, it is very important to:
- Call 9-1-1 for help.
- Open airway and give rescue breaths, continue giving breaths if needed
- Give naloxone if you have it, multiple doses might be needed but only give more doses if the person is NOT breathing at least 10 times a minute.
For more information on how to respond to an opioid overdose with benzos, see the Toward the Heart resource: Benzos with Opioids.
More information on this Overdose Alert can be found on the NH website: Overdose Emergency Information.
- Illegal drugs have become increasingly toxic and highly unpredictable during the COVID-19 pandemic.
- Do not use alone, use with a buddy and stagger use so someone is able to respond.
- If you feel you must use while alone, consider using the Lifeguard app which will connect you with 911 emergency responders in the event of an overdose. Download at the App Store or Google Play.
- Keep more than one naloxone kit with you. Some overdoses require more than three doses of naloxone.
- Talk to your doctor or nurse practitioner about how to access prescription medications to reduce overdose risk and prevent withdrawal.
Download a printable PDF of this alert.